Which Glycosaminoglycan? - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 1 Forum

USMLE Step 1 Forum USMLE Step 1 Discussion Forum: Let's talk about anything related to USMLE Step 1 exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 07-22-2012
USMLE Forums Master
 
Steps History: 1+CK+CS
Posts: 1,039
Threads: 189
Thanked 557 Times in 318 Posts
Reputation: 567
Biochemistry Which Glycosaminoglycan?

A 58-year-old woman complains that her heart does “flip-flops” that keep her awake at night. Physical examination reveals bilateral exophthalmos, enlarged thyroid, and pretibial myxedema. Which of the following glycosaminoglycans is the most likely cause of her arrhythmia?

a) Chondroitin sulfate
b) Dermatan sulfate
c) Heparin
d) Hyaluronic acid
e) Keratan sulfate I
Reply With Quote Quick reply to this message
The above post was thanked by:
eveli55 (07-23-2012), smanthrav (07-23-2012)



  #2  
Old 07-22-2012
Lara's Avatar
USMLE Forums Addict
 
Steps History: Not yet
Posts: 183
Threads: 29
Thanked 66 Times in 48 Posts
Reputation: 76
Default

A ....... ????
__________________
One Step At a time
Reply With Quote Quick reply to this message
  #3  
Old 07-22-2012
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 790
Threads: 76
Thanked 672 Times in 316 Posts
Reputation: 690
Default

.....do they ask this kind of stuff...

would go for A
__________________

To view links or images in signatures your post count must be 10 or greater. You currently have 0 posts.

To view links or images in signatures your post count must be 10 or greater. You currently have 0 posts.
Matched!!!
Reply With Quote Quick reply to this message
 
  #4  
Old 07-22-2012
Rookie's Avatar
USMLE Forums Guru
 
Steps History: 1+CK+CS
Posts: 394
Threads: 40
Thanked 218 Times in 99 Posts
Reputation: 228
Default

Confused b/w Chond sulphate and hyaluronic acid..
__________________
The Journey of thousand miles begins with a single step.
Reply With Quote Quick reply to this message
  #5  
Old 07-22-2012
Lara's Avatar
USMLE Forums Addict
 
Steps History: Not yet
Posts: 183
Threads: 29
Thanked 66 Times in 48 Posts
Reputation: 76
Default

I think I heard somewhere Goljan saying chondroiton sulphate so A
__________________
One Step At a time
Reply With Quote Quick reply to this message
  #6  
Old 07-23-2012
USMLE Forums Addict
 
Steps History: Not yet
Posts: 126
Threads: 6
Thanked 43 Times in 22 Posts
Reputation: 53
Default

mm could be A or D, please somebody gives the correct answer
Reply With Quote Quick reply to this message
  #7  
Old 07-23-2012
USMLE Forums Addict
 
Steps History: 1 + CS
Posts: 156
Threads: 4
Thanked 46 Times in 37 Posts
Reputation: 56
Post

B)..according to Goljan audio...
__________________
I am not 'THE BEST', but I am not like 'THE REST'..
Reply With Quote Quick reply to this message
  #8  
Old 07-23-2012
rapiddo's Avatar
USMLE Forums Scout
 
Steps History: Step 1 Only
Posts: 70
Threads: 12
Thanked 51 Times in 21 Posts
Reputation: 61
Default

Dermatan Sulphate - Deficient in Mitral Valve Prolapse.
Reply With Quote Quick reply to this message
  #9  
Old 07-23-2012
USMLE Forums Newbie
 
Steps History: Not yet
Posts: 1
Threads: 0
Thanked 0 Times in 0 Posts
Reputation: 10
Default

definitely B
Reply With Quote Quick reply to this message
  #10  
Old 07-23-2012
USMLE Forums Veteran
 
Steps History: 1+CK+CS+3
Posts: 230
Threads: 20
Thanked 73 Times in 57 Posts
Default

Quote:
Originally Posted by Casandra View Post
A 58-year-old woman complains that her heart does “flip-flops” that keep her awake at night. Physical examination reveals bilateral exophthalmos, enlarged thyroid, and pretibial myxedema. Which of the following glycosaminoglycans is the most likely cause of her arrhythmia?

a) Chondroitin sulfate
b) Dermatan sulfate
c) Heparin
d) Hyaluronic acid
e) Keratan sulfate I
Im thinking is D.
Reply With Quote Quick reply to this message
  #11  
Old 07-23-2012
USMLE Forums Addict
 
Steps History: 1 + CS
Posts: 142
Threads: 33
Thanked 97 Times in 28 Posts
Reputation: 107
Default

Quote:
Originally Posted by Casandra View Post
A 58-year-old woman complains that her heart does “flip-flops” that keep her awake at night. Physical examination reveals bilateral exophthalmos, enlarged thyroid, and pretibial myxedema. Which of the following glycosaminoglycans is the most likely cause of her arrhythmia?

a) Chondroitin sulfate
b) Dermatan sulfate
c) Heparin
d) Hyaluronic acid
e) Keratan sulfate I


I'd go with Hyaluronic Acid.

Patient suffering from Graves. Increase in GAG. Hyalurnoic acid on membranes of GAGs.

Source WIKI: http://en.wikipedia.org/wiki/Myxedema

edit: took a second look at it.. Actually have no idea? Whats the answer?
Reply With Quote Quick reply to this message
  #12  
Old 07-23-2012
USMLE Forums Addict
 
Steps History: Not yet
Posts: 125
Threads: 17
Thanked 66 Times in 38 Posts
Reputation: 76
Default

TSH activation results in glycosaminoglycan (chondroitin sulfate and
hyaluronic acid) buildup, inflammation, fibrosis, and edema leading to
exophthalmos and pretibial myxedema.

pathoma 161pg
Reply With Quote Quick reply to this message
The above post was thanked by:
sm3356 (06-21-2015)
  #13  
Old 07-27-2012
USMLE Forums Master
 
Steps History: 1+CK+CS
Posts: 1,039
Threads: 189
Thanked 557 Times in 318 Posts
Reputation: 567
Default correct answer :)

Correct answer is b) Dermatan sulfate

This patient has Graves disease. Her arrhythmia results from excessive deposition of the glycosaminoglycan dermatan sulfate in the valvular tissue of the heart. When increased this causes the myxomatous degeneration that is present in mitral valve prolapse.
Reply With Quote Quick reply to this message
The above post was thanked by:
Fuser00 (07-27-2012), shaan175 (08-03-2012), sm3356 (06-21-2015)



Reply

Tags
Biochemistry-, Pathology-, Step-1-Questions

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)